Thunderstorm Wind, Clay
- When
- July 4, 7:47 PM CST
- Where
- Clay County, Glyndon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 46.870, -96.580
Large branches were blown down.
By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By late in the afternoon of July 4th, a weak cold front had moved to a line from near Winnipeg, Canada, to Rugby, and then to near Bismarck, North Dakota. Ahead of the cold front, surface winds were rather weak, but afternoon temperatures peaked in the upper 80s with dew points in the mid to upper 60s. Thunderstorms formed over north central North Dakota near the frontal boundary and quickly became severe. These storms tracked into western Benson County (ND), then began diving southeast toward western Cass County (ND), and eventually western Clay County of Minnesota. These storms produced large hail and numerous reports of 60 to 80 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 5:44 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 644 PM CDT MON JUL 4 2016 .UPDATE... Issued at 644 PM CDT Mon Jul 4 2016 Severe weather ongoing around the Cooperstown ND area right now. Have been getting numerous reports from this cell of 60 to 80 mph winds. At the moment it appears to be diving a little more southward, and if current indications continue, it will pass to the west of the Fargo Moorhead area. Weather clears quickly behind this line, with clear skies and light winds moving in. && .SHORT TERM...(This evening through Tuesday) Issued at 335 PM CDT Mon Jul 4 2016 Deep convection firing along the surface trof trough west of Rolette and Rugby with Severe Thunderstorm Warnings along and ahead of that area... moving into the western part of the Devils Lake Basin over the next hour. Severe Thunderstorm Watch has been posted across the FA until 10 PM CDT. Timing should put storms into the Red River Valley corridor from 530 PM through around 730 PM... and then Northwest and Westcentral MN thereafter. Main threat indicated as large hail and damaging winds as deep layer /0-6 km/ shear should be pushing 40-50 kts later. At 20z... low level EHI and VGP appear marginal for any sig tornadic activity. Following trof passage this evening... expect a west to northwest blayer flow and some slight drying in the low levels. Flat and muddy H5 flow will bring second weak shrtwv across the area early on Tuesday so expect sct tstms but somewhat cooler overall temps. .LONG TERM...(Tuesday night through Monday) Issued at 335 PM CDT Mon Jul 4 2016 Convection likely will be shifting east of the region Tue Night with drier conditions and seasonable temps later Tue Night into Wednesday under zonal flow aloft. A pronounced upper level shortwave trough is forecast to move across the northern Plains Thursday into Friday with more unsettled weather. The ECMWF/GEM remain farther north with the wave compared with the NAM/GFS, but regardless, chances for precip should increase. Upper ridging spreading eastward behind this system should lead to drier conditions by late week or into the start of the weekend. Southwesterly flow aloft is then expected to amplify during the weekend as a deep upper trough pushes ashore over the Pacific Northwest, possibly ejecting across the Northern Plains by the end of the period. This scenario would result in increasing chances for convection by Sunday or Monday. Near to below average temps late this week likely will give way to warming temps through next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 644 PM CDT Mon Jul 4 2016 Will have a 1 or 2 hour window where tstms may come through the TAF sites, with the exception of KDVL, which has already had them come through. Not expecting any of the 60+ mph winds to hit any of the other TAF sites, as it appears it will pass west of KFAR. However, will continue to monitor and adjust if it appears it will hit KFAR. Otherwise, no issues with wind or ceilings. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Makowski AVIATION...Godon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON JUL 4 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON JUL 4 2016 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN ACROSS THE SOUTHEAST ON TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6 PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 6 N BUFFALO 47.01N 97.55W
07/04/2016 M56 MPH CASS ND MESONET
PEAK WIND MEASURED BY THE NDDOT RWIS STATION NEAR HWY 38.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG 2 W BUFFALO 46.92N 97.59W
07/04/2016 CASS ND TRAINED SPOTTER
CROP DEBRIS SCATTERED BEHIND THE GUST FRONT.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL BUXTON 47.60N 97.10W
07/04/2016 E0.75 INCH TRAILL ND NWS EMPLOYEE
&&
VGODONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 WSW WHEATLAND 46.89N 97.42W
07/04/2016 E1.25 INCH CASS ND PUBLIC
&&
GGUSTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
818 PM CDT MON JUL 4 2016
MNZ005-006-050215-
LAKE OF THE WOODS MN-ROSEAU MN-
818 PM CDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 915 PM CDT...
AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWIFT...OR 19 MILES EAST OF ROSEAU...MOVING EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SWIFT AROUND 825 PM CDT.
ROOSEVELT AROUND 835 PM CDT.
WILLIAMS AROUND 845 PM CDT.
GRACETON AROUND 855 PM CDT.
WHEELERS POINT AND PITT AROUND 900 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL AND NORTHWESTERN MINNESOTA.
LAT...LON 4854 9445 4865 9549 4900 9545 4900 9516
4903 9515 4901 9472 4888 9468 4883 9471
4878 9469 4872 9459 4869 9443
TIME...MOT...LOC 0117Z 274DEG 34KT 4883 9533
JM/JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 2 NNW FARGO 46.90N 96.83W
07/04/2016 M55 MPH CASS ND ASOS
PEAK WIND MEASURED AT THE FARGO /KFAR/ AIRPORT.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 92 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634468.